Tennessee, 2008

Tornado and Flash Flooding in Tennessee, January 10, 2008

January 10, 2008 · NWS OHX · 19 events in 11 counties and zones

Squall line type thunderstorms, with some bow echoes, occurred on January, 10. Isolated supercells spawned a tornado in Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$214,000
Crop damage
$1,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Squall line type thunderstorms, with some bow echoes, occurred on January, 10. Isolated supercells spawned a tornado in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 10, 10:32 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 10, 10:32 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1032 AM CST THU JAN 10 2008

.DISCUSSION...
UPDATED GRIDS AND ZONE PACKAGE TO CHANGE WORDING A BIT AND TO
INCLUDE THE MENTION OF HAIL AND LOCALLY HEAVY RAINFALL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Jan 10, 10:40 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1040 AM CST THU JAN 10 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-111645-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1040 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A POTENT COLD FRONT WILL MARCH INTO THE MID STATE LATE THIS
AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT THIS AFTERNOON. THE MAIN HAZARD WILL BE
DAMAGING WINDS. LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED
OUT. THE COLD FRONT WILL BE IN METRO NASHVILLE AROUND 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

04

In the hours before

Special weather statement, Jan 10, 9:49 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
949 AM CST THU JAN 10 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101800-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
949 AM CST THU JAN 10 2008

...ANOTHER ROUND OF SEVERE STORMS ACROSS MIDDLE TENNESSEE THIS
AFTERNOON

WARM AND MOIST AIR WILL MOVE RAPIDLY NORTH INTO MIDDLE TENNESSEE
TODAY. STRONG SOUTHWEST WINDS ALOFT AND WIND SHEAR WILL COMBINE
TO FORM STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN
THREAT WITH STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES
CANNOT BE RULED OUT.

04
Special weather statement, Jan 10, 9:49 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
949 AM CST THU JAN 10 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101800-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
949 AM CST THU JAN 10 2008

...ANOTHER ROUND OF SEVERE STORMS ACROSS MIDDLE TENNESSEE THIS
AFTERNOON...

WARM AND MOIST AIR WILL MOVE RAPIDLY NORTH INTO MIDDLE TENNESSEE
TODAY. STRONG SOUTHWEST WINDS ALOFT AND WIND SHEAR WILL COMBINE
TO FORM STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN
THREAT WITH STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES
CANNOT BE RULED OUT.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 4 flash flood, 3 thunderstorm wind, 3 flood, 1 heavy rain, 1 tornado. Local standard time, as filed.

Hail, Montgomery

When
January 10, 12:36 PM CST
Where
Montgomery County, Clarksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.530, -87.350

Spotter reported nickel size hail.

Hail, Davidson

When
January 10, 1:40 PM CST
Where
Davidson County, Berry Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.120, -86.770

Spotter reported golf ball size hail. Newspaper story stated that 5,500 people were without electric power in the Nashville area because of the thunderstorm.

Hail, Lewis

When
January 10, 1:45 PM CST
Where
Lewis County, Hohenwald
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.550, -87.570

Spotter reported penny size hail.

Hail, Lewis

When
January 10, 1:45 PM CST
Where
Lewis County, 3 mi SW of Hohenwald
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.519, -87.608

Ham radio report of golf ball size hail.

Hail, Lewis

When
January 10, 1:55 PM CST
Where
Lewis County, Hohenwald
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.550, -87.570

Emergency Manager reported quarter size hail.

Heavy Rain, Williamson

When
January 10, 2:00 PM CST to 2:30 PM CST
Where
Williamson County, Franklin
Reported by
Utility Company
Coordinates
35.920, -86.900

A report of 1.80 inches of rain fell in a half hour period. A newspaper story stated that Williamson County schools released students 30 minutes later than usual, in order to allow the thunderstorms to pass.

Thunderstorm Wind, Williamson

When
January 10, 2:46 PM CST
Where
Williamson County, 2.22 mi ESE of Berrys Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.956, -86.844

Law enforcement reported telephone wires were down.

Flood, Wilson

When
January 10, 2:53 PM CST to 6:00 PM CST
Where
Wilson County, 0.56 mi W of Silver Bottom to 0.87 mi NNW of Green Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.230, -86.530

The intersection of Saundersville Road and Lucy Drive was impassable.

Flood, Wilson

When
January 10, 2:53 PM CST to 6:00 PM CST
Where
Wilson County, 3.1 mi SW of Mt Juliet to 3.04 mi SW of Mt Juliet
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.171, -86.563

Water was over the road at the intersection of Central Pike and Chandler-Bradford Rd.

Tornado, Wayne

When
January 10, 2:55 PM CST to 2:56 PM CST
Where
Wayne County, 0.83 mi ESE of North Highland to 1.66 mi ENE of North Highland
Rating
EF2
Path length
1.29 mi
Path width
400 yd
Continued into
Lawrence, Tn (OHX)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
35.324, -87.587

A National Weather Service Storm Survey indicated that an EF2|tornado with wind speeds of 111-135 MPH struck Wayne County.

The worst damage was at 9110 Buttermilk Ridge Rd. A 30 foot by 30|foot metal barn was completely destroyed. Other metal barns|received considerable damage with most of the roof blown off.

Some homes lost shingles on their roofs. A dog house that was|anchored onto a concrete platform was blown away. Several trees|were snapped at the trunk. A wooden plank was planted into the|ground.

Sheets of metal from the barn were carried about a half mile away|into some trees on the Natchez Trace Parkway...just across into|Lawrence county. Trees were lying in different directions on the|Natchez Trace Parkway. Numerous trees were also uprooted at this|location on the Natchez Trace.

The EMA Director assessed the damage by the tornado at 200,000 dollars.

Flash Flood, Wilson

When
January 10, 3:00 PM CST to 6:00 PM CST
Where
Wilson County, 1.31 mi WSW of Beckwith to 0.63 mi S of Hunters Pt
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
36.210, -86.490

NWS employee reported several creeks were overflowing.

Hail, Wilson

When
January 10, 3:00 PM CST
Where
Wilson County, 0.22 mi NNE of Martha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.233, -86.429

Spotter reported nickel size hail.

Thunderstorm Wind, Lawrence

When
January 10, 3:05 PM CST
Where
Lawrence County, 5 mi NE of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.301, -87.267

Trees were blown down on Good Hope Rd.

Hail, Macon

When
January 10, 3:13 PM CST
Where
Macon County, 4 mi W of Lafayette
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.520, -86.102

Golf ball size hail reported by law enforcement.

Flash Flood, Maury

When
January 10, 3:30 PM CST to 6:00 PM CST
Where
Maury County, 1.03 mi NW of Fly to 0.65 mi N of Fly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.792, -87.161

Flooding was occurring along Hay Hollow Road, along Leipers Creek.

Flood, Bedford

When
January 10, 3:50 PM CST to 6:00 PM CST
Where
Bedford County, 20.19 mi NNW of Rover to 20.05 mi NNW of Rover
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.928, -86.769

High water was reported at the intersection of Wilson Pike and Clovercroft Rd.

Flash Flood, Wilson

When
January 10, 4:00 PM CST to 6:00 PM CST
Where
Wilson County, 0.49 mi WNW of Mt Juliet to 0.09 mi NW of Mt Juliet
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.203, -86.528

Stoner Creek was out of its banks causing problems on some roads.

Flash Flood, Wilson

When
January 10, 4:00 PM CST to 6:00 PM CST
Where
Wilson County, 0.83 mi SSE of Silver Bottom to 1.17 mi SSE of Silver Bottom
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
36.219, -86.514

About 2 inches of rain fell in 90 minutes causing streams to overflow on Woodridge Trail in the Woodridge Place subdivision in Mount Juliet. A resident has never seen anything like this in the past 10 years that he has lived on Woodridge Trail.

Thunderstorm Wind, Coffee

When
January 10, 4:15 PM CST
Where
Coffee County, Tullahoma
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.370, -86.230

Ham radio operator reported damage to trees, signs and street lights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyThe tornado archive for Tennessee, 2008Warnings in Tennessee, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65643, 65648, 65644, 65647, 65645, 65659, 65662, 65651, 65654, 65322, 65615, 65656, 65661, 65657, 65665, 65663, 65660, 66553, 65664.